Kansas, 2003

Damaging Wind in Kansas, July 8, 2003

July 8, 2003 · NWS TOP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 2:15 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 2:15 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
315 AM CDT TUE JUL 8 2003

AREA OF CONVECTION SPREADING TOWARD NORTHCENTRAL KANSAS AT FORECAST
TIME HAS MAINTAINED A GOOD CORE WITH COLD CLOUD TOPS.  WILL INCLUDE
SCATTERED COVERAGE FOR ALL BUT THE EASTCENTRAL COUNTIES FOR THE
MORNING.  WILL CONTINUE ONLY A SLIGHT CHANCE THIS AFTERNOON IN THE
EXTREME EAST AS H700 TEMPERATURES BEGIN TO WARM AND ATMOSPHERE
SHOULD BE DISRUPTED BY MORNING ACTIVITY.

AFTER THIS WAVE OF THUNDERSTORMS PASSES...H700 TEMPERATURES CONTINUE
TO WARM INTO THE NIGHT AND WEAK H500 RIDGING OCCURS AS NORTHEAST
KANSAS LIES BETWEEN IMPULSES.  THEREFORE HAVE REMOVED OVERNIGHT POPS.

AM TROUBLED BY MOST MODEL FORECASTS FOR WEDNESDAY.  DESPITE MODELS
SHOWING CONSIDERABLE OMEGA FORCING AND A STRONG H500 SHORTWAVE PLUS
AFTERNOON CAPES 2000-4000...ONLY THE GFS DEVELOPS PRECIP AND IT
ISNT TOO IMPRESSIVE UNTIL EVENING.  WITH THAT MUCH ENERGY AND LIFT
IN THE AREA...BELIEVE FACTORS WILL BE SUFFICIENT TO OVERCOME CAP AND
CREATE SEVERE WEATHER POTENTIAL.  WILL PUSH THE SOUTHEAST TWO-THIRDS
OF THE AREA TO CHANCE TSTMS.

ATMOSPHERE SHOULD QUICKLY DRY FROM THE NORTHWEST WITH ANY LINGERING
PRECIP (20% OR LESS) CONFINED SOUTH OF THE TURNPIKE AFTER MIDNIGHT.

DOWNSLOPE FLOW AND PLENTY OF SUNSHINE WILL CONTINUE TEMPERATURES IN
THE 90-95 RANGE INTO THE WEEKEND WITH NO PRECIPITATION.

ROGERS

.TOP...NONE
Hazardous weather outlook, Jul 8, 4:12 AM CST, 28 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL TAPER OFF DURING THE MORNING.  THERE IS
A SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS GENERALLY EAST OF U.S.
HIGHWAY 75 THIS AFTERNOON.  LIGHTNING AND GUSTY WINDS TO 45 MPH WILL
BE MAIN THREAT FROM STORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING.  SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS AS THEY MOVE SOUTHEAST AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riley

When
July 8, 4:40 AM CST
Where
Riley County, Keats
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -96.717

Strong winds knocked down power poles near Keats and caused a number of residents and businesses to be without power for a time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376439.